Another allergic reaction…back to UCLA on Weds

I just looked back at my description of my allergic reaction in 2012. This was similar, but worse in many ways. The chemo drug requires 3 L of fluid and the fluid was going in, but not coming out. This was the first problem as my nurse explained that “old people” have this issue. I am a 90 year old in cancer body years. ┬áMy stomach was distended which we did not notice until later. It all began with a wave of nausea, so I took a pill for that only thinking that it may help. Then, chest pains began and I called out to my nurse. My mom saw a rash creeping up my neck with splotchy dots the size of dimes on my chest. Mom sent a text to Jim to come too (he was on a call for work). Next thing I know, I had 5 nurses, a call to my doc, push of lasix to get the fluids out, plus steroids and push of benadryl. It was a long 15 minutes, but lasix finally started working. In the bathroom escorted by my nurse and mom, I saw the rash was now descending like a huge blotchy sun burn even on my legs. The chest pain continued and the rash burned, plus a few other issues. Things were not resolving as fast as they should have been. I couldn’t talk, but called out new symptoms while telling my heart to calm down. I was also on oxygen. I love nurses especially my infusion nurses. They worked like a well oiled machine speaking in codes with a responsive rhythm always calm and focused. I kept looking at their faces for answers, but no one was stopping this rhythm until my rash, BP, chest pain resolved. It seemed to be hours, but was about 30 minutes or more. Finally, relief and I could speak and almost smile. My doctor arrived to see me this way and I later told the nurses that I bet he thought we made up the whole story to get his attention since things hardly looked that bad! Then, decisions needed to be made. Do I want to continue this chemo? I looked at the audience of nurses, Jim, and mom who were mostly shaking their heads, “no” and I said that is not what I want to do. Instead, we will try on Weds a drug in the same family with different fun side effects hoping it will work and I won’t be allergic to it. I also have a side problem of having no white blood cells or neutrophils to fight infection. So, I will live in the bubble today. This doesn’t mean I cannot go in the car like a dog with my head out the window. My head is full of fog from all the drug pushes from yesterday. My body aches from the shots to increase my white count, but there is sunshine today. I will find mine. Hope you find yours!

By the way, for a laugh yesterday, Alex called us during the crisis. He heard what Jim said, but once he knew I was fine told Jim about his pop quiz which was his crisis. Glad to know that he wasn’t worried at the time.

One Response to “Another allergic reaction…back to UCLA on Weds”

  1. Kathy Bernstein Says:

    Your courage and determination are truly impressive. I’m praying that the next regimen will be effective and that new treatments will become available.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


Follow

Get every new post delivered to your Inbox.

Join 34 other followers

%d bloggers like this: